Texas, 2024

High Wind in Texas, January 14, 2024

January 14, 2024 · NWS MAF · 2 events in 2 counties and zones

A slow-moving, broad trough was moving across the Rocky Mountains and Great Plains. On this system's southern periphery was a strong and progressive jet stream that brought an extended period of daily high winds to the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A slow-moving, broad trough was moving across the Rocky Mountains and Great Plains. On this system's southern periphery was a strong and progressive jet stream that brought an extended period of daily high winds to the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 13, 10:33 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 13, 10:33 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1033 PM CST Sat Jan 13 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 209 PM CST Sat Jan 13 2024

The much talked about cold front is making its way into Scurry
County as of the writing of this discussion. Over the next several
hours the front will move southwesterly across the Permian Basin
and stall in the vicinity of the Pecos River Valley. Breezy
northeasterly winds will advect Arctic air overnight and bring
temperatures into the teens for a majority of the Basin and
portions of Lea County with 20s along the Pecos. Areas to the west
and south of the Davis Mountains and Stockton Plateau end up near
freezing with the higher elevations in the upper 20s. Will keep
the Wind Chill Advisory the same as the previous package as the
coldest conditions for tonight will be along the northern tier of
counties.

Uncertainty remains in Sunday's temperature forecast. The same
Arctic airmass will have warmer westerly flow aloft to contend
with. A large range of temperatures will be seen across our region
with much of the Permian Basin, east of a line from Andrews to
Midland and down to Big Lake, likely staying below freezing with
mainly cloudy skies. To the west of that line, temperatures reach
into the 40s and west of the Davis Mountains, temperatures reach
into the 50s and 60s. Guidance is still somewhat split on just
where the coldest air stops and a difference of 50 miles may
decide what areas get just above freezing or stay below freezing
for the next few days. Sunday afternoon also sees a node of low
level moisture move into the southeast Permian Basin. Patchy
freezing drizzle may be seen, though this is heavily dependent on
surface temperatures staying below freezing. While this drizzle
will be possible into Sunday evening, accumulation of ice is not
expected.

Sunday night sees temperatures tumble back into the teens across
the Permian Basin. Once again, the dividing line of above and
below freezing temperatures sits along the Pecos River Valley and
Davis Mountain Foothills. Areas to the south and west dip into the
30s and the higher elevation spots reach the upper 20s and low
30s.

-Stickney

&&

.LONG TERM...
(Monday through Friday)
Issued at 209 PM CST Sat Jan 13 2024

The resolution of the weather models is making forecasting
temperatures in this arctic air difficult. Temperatures may vary
tens of degrees across just a couple of miles and even the highest
resolution models can't grasp this. Vertical resolution is also a
problem. Models seem to be treating this front as a polar front,
trying to mix out the leading edge and allowing it to regress back
east not only on Sunday but Monday as well. While some mixing
along the leading edge is possible, the front is not expected to
move back east of the Pecos River Valley once it arrives tonight.
The NBM, being an ensemble model, is definitely too broad with
it's depicted temperature gradient and have thus significantly
undercut guidance for the eastern half of the CWA on Monday. There
is also some concern that models are not handling cloud cover well
either. We currently have most of the area breaking out of the
clouds both Sunday and Monday but this may not happen. Should
cloud cover hang in through the afternoon, that would only further
act to reduce temps.

A quick moving upper level trough moves into the Great Plains
Monday night sending a reinforcing surge of air into West Texas
and finally pushing the front through the Big Bend and well south
of us. Temperatures on Tuesday, both in the morning and through
the day will be the coldest of this week and possibly of the
winter season. Lows will drop into the low teens to even single
digits with wind chill values dropping below zero east of the
Pecos River. Thus Tuesday will be the day of greatest concern for
anyone outdoors as these wind chills will be dangerous. Conditions
don't improve much through the day as highs remain below freezing
for most areas east of the Pecos River. Moisture will be limited
so no wintry precipitation is expected.

The high center moves east on Wednesday causing a warm southerly
flow to return. Temperatures moderate significantly as highs reach
the 50s and 60s. Westerly flow aloft really erodes the cold air on
Thursday and highs are expected to reach the 60s and 70s, a brief
respite from the cold ahead of the next cold front. Another upper
trough will drop into the Central Plains and a building western
U.S. ridge cause another strong cold front to move into West Texas
and eastern New Mexico on Friday. While strong, this cold front
is weaker than our current cold front so Friday won't be quite as
brutal though lows again drop into the 20s with highs in the 40s
to end the week.

Hennig

&&

.AVIATION...
(06Z TAFS)
Issued at 1031 PM CST Sat Jan 13 2024

No major changes from the previous TAF package. The front has made
it through most locations, and will reach all TAF sites in the
next hour. Winds are gusty out of the east behind the front. A
wind shift back to the west or south may be seen tomorrow
afternoon at the New Mexico terminals, but should remain
easterly/southeasterly at all others. VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               63  13  28  16 /   0   0  10  10
Carlsbad                 64  26  49  25 /   0   0   0   0
Dryden                   67  30  48  29 /   0   0   0   0
Fort Stockton            69  30  56  31 /   0   0   0   0
Guadalupe Pass           55  34  57  34 /   0   0   0   0
Hobbs                    62  16  35  15 /   0   0   0   0
Marfa                    60  27  64  31 /   0   0   0   0
Midland Intl Airport     63  17  33  19 /   0   0   0   0
Odessa                   64  18  36  20 /   0   0   0   0
Wink                     67  21  43  23 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Wind Chill Advisory until noon CST Sunday for Borden-Dawson-
     Gaines-Scurry.

NM...Wind Chill Advisory until 11 AM MST Sunday for Northern Lea
     County.

&&

SHORT TERM...93
LONG TERM....10
AVIATION...88
Hazardous weather outlook, Jan 13, 2:05 PM CST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 PM CST Sat Jan 13 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-142015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
205 PM CST Sat Jan 13 2024 /105 PM MST Sat Jan 13 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Wind Chill Advisory is in effect for the northern Permian Basin
and northern Lea County tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Wind Chill Advisory is in effect for the northern Permian Basin
and northern Lea County Sunday morning.

Light freezing drizzle is possible for the far eastern Permian Basin
Sunday afternoon and Sunday night. Little to no ice accretion is
expected.

Dangerously cold temperatures and wind chills are expected both
Monday and Tuesday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
January 14, 12:32 AM CST to 10:36 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
January 14, 4:38 AM CST to 10:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159147, 1159146.